Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 243, NWS Omaha, NE

August 9, 2002Platte County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 9, 2002, 10:39 PM CDT for Platte County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2002, 10:39 PM CDT (03:39 UTC)
Expired
Aug 9, 2002, 11:15 PM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Platte County, NE

The radar

The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1688 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

604 
WUUS53 KOAX 100339
SVROMA
NEC141-100415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1038 PM CDT FRI AUG 9 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLATTE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 1115 PM CDT

* AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF LINDSAY...OR ABOUT 22 MILES
  NORTHWEST OF COLUMBUS.  MOVEMENT WAS EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  CORNLEA
  TARNOV...HUMPHREY...PLATTE CENTER
  CRESTON

LARGE HAIL AND DAMAGING WINDS TO 65 MPH ARE LIKELY. FOR YOUR 
PROTECTION...GO TO THE LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY 
FROM WINDOWS.

LAT...LON 4169 9780 4151 9779 4151 9728 4173 9729

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:45 PM CDT, 7 hours 54 minutes earlier.

Area forecast discussion, Aug 9, 2:45 PM CDT, 7 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CDT FRI AUG 9 2002

MAIN FORECAST CHALLENGES...CHC PRECIP TNGT INTO SAT AM...CHC PRECIP
MON AND LATE IN THE EXTENDED ON FRI...TEMPS DURING THE PD.

SYNOPSIS...WEAK SFC BOUNDRY EXTENDS ACROSS THE AREA AT 18Z FROM ERN
SD ACROSS N CNTRL NE TO AREA OF LOW PRESSURE ARND LBF.  NO ACTIVITY
ALONG THIS BOUNDRY AT THIS TIME WITH CONVECTION LOCATED OVER CENTRAL
SD AND SWRN KS. EXTENSIVE AREA OF CLOUD FROM LAST NIGHTS CONVECTION
HAS LINGERED ACROSS MUCH OF THE CWA HELPING TO HOLD TEMPS DOWN.
UPPER LOW WAS OVER NERN CORNER OF MT WITH TROF EXTENDING SW ACROSS
WY.

ALTHOUGH MODELS SIMILAR IN HANDLING OF THE UPPER SYSTEM IN TAKING IT
ACROSS THE NORTHERN PLAINS REGION INTO THE WRN GTLKS THRU
SATURDAY...DIFFERENCES SHOW UP IN SURFACE FEATURES WITH NONE OF THE
MODELS VERY GENEROUS WITH PRECIP FOR THE AREA TONIGHT.  NONETHELESS
WILL CONTINUE TO CARRY SOME POPS FOR TONIGHT IN ASSOCIATION WITH
SFC FRONT AND MID LEVEL TROF MOVING THROUGH.  MOST LIKELY SCENARIO
IS FOR CONVECTION TO DEVELOP WEST OF THE CWA TONIGHT THEN MOVE EAST
WITH MID LEVEL TROF. NOT MUCH IN THE WAY OF COOLING WITH THIS SYSTEM
FOR SATURDAY WITH SEASONAL TEMPS EXPECTED.  WARMING RETURNS ON
SUNDAY IN ADVANCE OF NEXT SYSTEM WHICH MODELS CONTINUE TO BRING
ACROSS IN THE SUNDAY NIGHT AND MONDAY PERIOD.

IN THE EXTENDED PERIOD WILL KEEP FRIDAY DRY FOR NOW SINCE EXTENDED
MODELS HAVE THERE DIFFERENCES IN STRENGTH OF MEAN TROF OVER THE
CENTRAL U.S. AND TIMING OF SURFACE FRONT...REMAINDER UNCHANGED.

.OMA...NONE
FOBERT

In the hours before

Special weather statement, Aug 9, 5:00 PM CDT, 5 hours 39 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT FRI AUG 9 2002

THERE IS A SLIGHT CHANCE THAT STORM SPOTTER ACTIVATION MAY BE
NEEDED TONIGHT IN PARTS OF NORTHEAST NEBRASKA.

A WEAK COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT...AHEAD OF
AN UPPER AIR DISTURBANCE MOVING ACROSS THE NORTHERN PLAINS.
SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG THE
FRONT AS IT MOVES THROUGH THE AREA.  ALTHOUGH THE ATMOSPHERE IS
ONLY SLIGHTLY UNSTABLE AHEAD OF THE FRONT...VERTICAL WIND SHEAR
PROFILES WILL INCREASE WITH THE APPROACH OF THE UPPER AIR
DISTURBANCE.  ISOLATED OCCURRENCES OF LARGE HAIL AND DAMAGING
STRAIGHT LINES ARE POSSIBLE...MAINLY OVER NORTHEAST
NEBRASKA...WITH THE PASSAGE OF THE FRONT.  LOCATIONS MAINLY WEST
OF A COLUMBUS TO HARTINGTON WILL HAVE THE HIGHEST PROBABILITY OF
EXPERIENCING ANY SEVERE WEATHER.

BUILDING HIGH PRESSURE WILL RESULT IN A MORE STABLE AIRMASS OVER
EASTERN NEBRASKA AND SOUTHWEST IOWA THROUGH MUCH OF THE
WEEKEND...WITH NO SEVERE WEATHER EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

MEAD
Local storm report, Aug 9, 9:11 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
911 PM CDT FRI AUG 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    CREIGHTON                 NE   WIND DAMAGE
08/09/02   KNOX                           NUMEROUS TREE BRANCHES
                                          DOWN. REPORTED BY STORM
                                          SPOTTER.

0842 PM    4 NE BRUNSWICK            NE   WIND DAMAGE
08/09/02   ANTELOPE                       TREE LIMBS DOWN OVER
                                          ROAD. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 9, 9:44 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
944 PM CDT FRI AUG 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0938 PM    NELIGH                    NE   .88 INCH HAIL
08/09/02   ANTELOPE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:03 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox42 min
Aug 9, 8:47 PM CDTSevere Thunderstorm WarningOAXKnox, Pierce28 min
Aug 9, 9:32 PM CDTSevere Thunderstorm WarningOAXAntelope28 min
Aug 9, 9:53 PM CDTSevere Thunderstorm WarningOAXMadison22 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.